If Your on Prednisolone and you get Aches in your Groin and Hip when you twist, turn or go up and down stairs Demand an MRI scan on your hip

Hi to all as the title of this blog says If Your on Prednisolone you get Aches in your Groin and Hip when you twist, turn or go up and down stairs Demand a MRI scan on your hip, i have been on these steroids for 3 years now going up and down and just over a year ago i started with pain in my left groin,been on crutches and walking sticks since and after visits to hospital i had x ray which showed nothing and then told hip was fine everything was in my back, had back looked at and a mri on spine and told spine was very good and back was ok, then sent back to orthopaedics and told defiantly was not my hip or leg and then sent back to my doctor who referred me to a pain clinic and had a mri scan request for my hip which was cancelled in september as i also had a ultra sound booked and so some one at hospital thought i didn't need both,finally the pain clinic said it could be my hip and i saw a different orthopaedic doctor who got me an mdi scan which took me to January and when i saw him in February he admitted me in next day and drilled holes in my bones to try and get blood flowing, this has not worked and i am now on a waiting list for 2 new hips at 58 years old, so watch the steroids, i got down to 5 mil by going on Methexotrate a year last December and was felling good till Dec this year when i had a GCA attack and went back to 60mil but now back to 5 mil because of the bone problems, so make sure you all watch for any signs of Hip problems.i thought it was only my left hip but my right hip is now damaged as it has been taking the weight when was using just a walking stick, i never realised i had pain in my right hip as the left one was more painful and my Tramadol and other painkillers were masking it. Hope this helps stop someone else having same problems.

10 Replies

oldestnewest
  • Hi Bell4796

    How awful that you need 2 new hips and only 58. all because of steroids.

    I have been on steroids for 14 years and was sent for an x ray last year due to a painful hip, luckily it was OK

    The name" Necrotising vasilitis" [ I dont think that's the right spelling ? ] was mentioned as this can be caused by long term steroid treatment. I think I will ask for a follow up xray if my hip pain comes back. I have GCA and PMR

    I hope you dont have to wait too long for your new hips.

    Good luck.

  • I'm so sorry you are having so much difficulty and may face getting two new hips. It sounds like you have really struggled. :( From your descriptions I am not sure if I understand whether you are saying there was a definite connection with the steroids. Did your doctors say the joint problems were due to taking prednisone? Did your GP/rheumatologist put you on bone protection when you went on steroids from the start and did you have a dexa scan to evaluate your bones back then? Some people do have poor joints and can be in line for hop replacements at a much younger age than normal. I started having some hip stiffness while in my 40s and have n doubt at some point it will end up as a replacement (now in my mid-50s) but hopefully not for a while. It's just that sometimes there can seem to be a cause and effect when there really isn't, which can make things so much more confusing. It seems like you were not getting the analysis and care you needed way back with this problem, probably because doctors thought you were too young to likely be having actual hip problems. Sme of us who are younger found our doctors also don;t diagnose PMR/GCA despite symptoms for the same reason! I hope your pain gets better. If you do have your replacements I know people who have had it done and it generally makes a huge difference to them. My mother just had two knee replacements after living with pain for years and she is a new woman -- can take walks and travel again. I hope you come down off steroids completely before too long.

  • Hi to bowler and Pipistrelle, thanks for the replays, i have just come back from hospital again today and have been through a pre admission talk which explains what to expect which was very good and i am on a cancellation admission so i could be in within 3 weeks but no sooner as the specialist goes on holiday this week,

    i was told that this is due to the steroids as it is one of the side effects and i had a bone scan 3 years ago which showed my bones were smaller than they should be and i have been on the tablets for calcium and such but it still has happened, they first thought itt was my right knee as i had left one replaced 12 months earlier and then they went to my back, but most upsetting thing is that i had an mri scan booked in september and it was cancelled so i could have had everything sorted by now but not to worry they seem to be pulling out all the stops now to get it sorted.

    Down to 5mil of steroids now but got the aching in the left shoulder and now got to have that checked as that to can be damaged the same as the hip so hopefully it is just a frozen one.

    hope you both get sorted and stay well. thanks again mick

  • Hi Mick

    Thank you for your reply. it's amazing what the "devils drug" can do to the body.

    I was at one time given an infusion of Zolidronic acid to protect my bones. It's a once a year infusion and has to be administered at the hospital. However I had a bad reaction to it so wasn't called back for any more.

    I just hope that after 14 years of taking this poison I dont end up with bone disease. I will just have to continue with the calcium tablets and hoPe for the best!!!

    I'm glad to see you are down to 5mgs, Unfortunatly due to a chest infection and a recent kidney infection, which raised my ESR and given me a flare of GCA I am now back to 20mgs. which is just holding it off. I really dont want to go any higher on the dose if I can help it.

    Please let us know when you get sorted. Pat

  • Hi Pat, just to let you know, i got a call today to say my op is 19th april which is very good as i saw the specialist last week and he went away on holiday on Friday for two weeks so i am in on his first week back, he has been really good since i got the results . hope you get down soon, i am back to 5 but still on my methotrexate which i think is good. all the best Mick

  • Thanks for letting us know. I'm so glad you dont have to wait much longer..

    I know several people who have had their hips done, and it's given them a new lease of life. It's a good job we dont have 4 legs!!!!

    I tried methotraxate several years ago, but had a bad reaction to that.

    All the best

    Pat

  • Hi Bell4796,

    I'v been on Prednisolone 20mg for about a year now. Lately had pain and swelling in my feet and ankles both knees and left hip and right shoulder. never had a MRI should I be worried.

    Sandy.

  • i would ask for an mri scan and quote what the steroids do to your bones,i kept asking and it didnt show in a normal x ray in june but 6 months on and it showed how bad it was, hope they sort you

  • I HAVE HAD PMR FOR 4 YEARS, I AM 70 YEARS OF AGE AND ON PRED. FOR ALL THAT TIME. I HAD AWFUL PAIN IN MY HIP AND WAS REFERRED TWICE TO BE TOLD NOT BAD ENOUGH FOR A HIP REPLACEMENT - UP THE PAIN KILLERS. I WAS WORRIED SO PAID FOR A PRIVATE M.R.I.SCAN. IT SHOWED A TEAR IN THE CARTILAGE. I WAS ASSESSED AND SAID AN ARTHROSCOPY WOULD BE NEEDED. NEXT VISIT - NO- TOO COMPLICATED, TOO COSTLY AND I AM TOO OLD !! WHEN NECC. CAN HAVE A HIP REPLACEMENT ! I HAVE AWFUL PAIN WHEN WALKING AS I AM ALSO COPING WITH A COMPRESSION FRACTURE OF MY LOWER SPINE WHICH HAS LEFT THREE BULGING DISCS, AND RECENTLY,ONE AFTER THE OTHER, HAD 2 BROKEN FOOT BONES AND A BROKEN WRIST BONE YET MY BONE DENSITY SCAN WAS "NORMAL PLUS" SO THEY HAVE NO IDEA WHAT IS GOING ON !

  • i would look up on internet prednisolone,and pain in groin and hip and see what comes up. and tell them what it says and tell them you want an mdi on your hip. get your doctor to back you up. hope they listen to you, it took me a year.

You may also like...